In the fall of 2010 I experienced psychotic depression at the age of 39. What is odd is that it was the first psychotic episode that I have been diagnosed with. In the past my psychiatrist mentioned that I tested on the MMPI as slightly paranoid but not psychotic. The episode in 2010 was dramatically different with voices, paranoia and delusions.
Prior to the fall of 2010 I had experienced much stress; I lost a job, my father had a heart attack and I was in conflict with a neighbor. The neighbor seemed rather sadistic and during the the winter I hid for most of the three months in the medical library. Many people didn’t believe the neighbor was threatening but I perceived it that way. Then during the spring I moved to another apartment in order to get away from my neighbor. In the summer I tried to taper off of Wellbutrin and started valproate for migraines.
One day during August or so I started to hear voices and and experience delusions. Looking back I wonder if tapering of Wellbutrin might have played a role in that episode. There are a few case studies where individuals experienced psychosis when they started the drug and some who experienced difficulty discontinuing the drug.
Recently I came across an article by Joanna Moncrieff where she mentioned that some individuals experience psychosis when coming off of antipsychotics. She also stated that various drugs could cause symptoms which could be confused with mental disorders. Wellbutrin has a weak effect on dopamine but it is not blocking it like antipsychotics. According to Moncrieff there is something called super sensitivity psychosis which can develop when coming off antipsychotics. Super sensitivity psychosis is attributed to a reaction regarding dopamine. On antipsychotics dopamine is blocked so when it is stopped abruptly dopamine acivity increases in reaction. Similar to the law in physics, for every reaction, there is an equal and opposite reaction. Here is a quote from her paper.
Adverse effects induced by discontinuation of psychiatric medication include: (1) a somatic
discontinuation syndrome that includes psychological symptoms which may be mistaken for relapse, (2) a rapid onset psychotic reaction after withdrawal of both conventional neuroleptic drugs and some atypicals, notably clozapine(sometimes referred to as supersensitivity psychosis), (3) a psychological reaction to withdrawal, which may be mistaken for relapse or may itself precipitate relapse, (4) a genuine relapse of the underlying condition precipitated by the process of withdrawal
A second researcher by the name of Giovanni Fava found that over time antidepressants can worsen depression and cause hypersensitivity of the HPA axis which is primarily involved in stress regulation. A hypersensitive HPA could potentially cause psychosis since psychotic depression often manifests with abnormally high cortisol levels.
By facilitating 5-HT receptor mediated neurotransmission, 5-HT post synaptic down regulation, a putative final common pathway of the actions of different antidepressants may induce an activation of the HPA axis.
SSRIs have the potential to disrupt the dopamine balance as well since as seorotonin levels increases dopamine is said to decrease. Consequently SSRIs have the potential to cause psychosis as well when tapering.
When I brought the possibility of Wellbutrin precipitating my episode my pdoc dismissed the idea entirely. Perhaps doctors don’t want to acknowledge that there is anything wrong with the drugs that they prescribe, with potential lawsuits and all.